Drug InfoNet.com
Go
Ask the Expert
FAQ's
Drug Information
Disease Information
Health News
Health Info
Panel Registration
Healthcare Orgs
Medical Refs
Gov't Sites
Hospitals
Med Schools
Home
 
Special Offers

Drug Infonet provides drug and disease information for your healthcare needs. Visit our FAQ page to find answers to common health questions. Look on the Manufacturer Info page to link to pharmaceutical company pages. Click to Health Info and Health News for the latest in healthcare developments.

Drug Infonet brings this free resource to you so that you become a more informed consumer of healthcare.


Doctors' Answers to "Frequently Asked Questions" - Hypercholesteremia


These comments are made for the purpose of discussion and should NOT be used as recommendations for or against therapies or other treatments. An indi vidual patient is always advised to consult their own physician.

[posted 02/27/2000]
Question: I have very High Cholesterol (started @ 427 two years ago, now at 290). My doctor has had me taking Lipitor for 2 years now, I started at 10mg and was quickly moved up to 20mg then 40mg per day. Three months ago I was boosted up to 80mg. At that time my doctor told me this was a high dosage not recommended to be given for more than three month. Yesterday my blood work came back and he told me he wanted to keep me at 80mg and add another medication that I would take twice a day. My question is, "Is there a dangerous level point in the amount of Lipitor taken daily and does this sound as if I should be seeking a second opinion?"

Answer: No, as long as your liver functions are ok. Usually, we combine it with Questran which is a binding resin to avoid additional liver toxicity. But, you can use Lopid or Triclor as long as you watch the liver functions very closely. Also, ensure your thyroid has been checked and that you don't have early diabetes mellitus(both causes of elevated cholesterol which are treated differently).

[posted 02/11/2000]
Question: My mom has been on Lipitor for a few months now. She was 54 years 'young' until she started on this drug...now she can't sleep, is constantly fatigued, is weak and achy in every muscle and joint, is immediately nauseated following eating and gets severe indigestion...she feels like she's always just on the verge of getting the flu, but it never materializes. She is in the middle of doing the liver function testing and has stopped taking the drug in the meantime. If there is a problem with her liver caused by this drug, will it rectify once stopped or titred? Other than titring or trying other drugs in the same class, what drug would be preferable, given the number and severity of side effects she has experienced with this drug?

Answer: It would depend a great deal on the tests. If her liver functions are elevated or her CPK(muscle enzyme) then any drug from this class will probably have similar effects. Other options would be a binding resin(works but a gi nuisance for many) or lopid. Most would try the lopid/triclor. These drugs can affect the liver but by a different mechanism.

[posted 01/20/2000]
Question: My husband has been taking Lipitor for over a year. He also takes a multivitamin, Vitamin B complex, and ginsing. He recently heard somewhere that there is an interaction with Lipitor and vitamin B. Have you heard about this? Should he stop taking extra vitamin B?

Thanks

Answer: None that I'm aware of.

[posted 01/13/2000]
Question: I am 29 years old, lift weights, play sports and run. my
cholesterol has been 230 several blood tests in a row, i try to eat right
cutting out fats and fried foods, why hasn't it gone down?,
my doctor wants to put me on medication after next blood test
before that,are there any other natural vitamins or herbs that
may help, i take ginseng and gnc mega-men multivitamin. I was
on Accutane about 6 years ago for acne , would that still have an effect
on my cholesterol now?? thanks much!!

Answer: The issue isn't the total cholesterol but the subgroups. That is, how much is high density(good), low density(bad) and triglcerides. Some even check some of the other fractions as predictors of coronary disease. However, before you get yours treated ensure that you meet treatment guidelines which focus on LDL(low density). The national consensus is to treat all patients with levels above 160, treat those above 130 with other risk factors(family history, diabetes, smoking, little exercise, hypertension etc.). However, many physicians are leaning to earlier treatment. The data here is not complete since we have only had good drugs for 10 years or so. If your LDL is much above 130, I would tend to treat it. Red yeast is one option, but it seems to have similar drugs to those we use in prescriptive drugs.

[posted 10/11/1999]
Question: I have been prescribed 10MG Simvastatin daily for high cholesterol. Is there any adverse interaction with my current Felodipine (high blood pressure medication) 2.5 MG daily that I should be aware of?

Thank you,
Lee King

Answer: None that I'm aware of.

[posted 12/1/1999]
Question: I have been taking lipitor for about 3 months. My cholesterol level droped from 304 to 232. When if first began taking the medication, I didn't have any problems, but now I am having a problem with pain in the lower left side of my back. If I drink anything other than water, my lower back starts to hurt. Can the lipitor be causing this? thanks

Answer: Probably not, especially if your liver function tests are ok. Sounds like it is in your kidney, call your md for a urine check.

[posted 11/27/1999]
Question: When unmedicated and on a low fat diet, my blood lipids are
generally: Ch=250, Tg=800, HDL=17, and LDL=? (uncalculable
because my Tg are above 400). By careful experimentation, I
have found that an herbal medication called Gugulipid (sometimes
called Gugulesterone from the mukul tree) raises my HDL to
between 40 and 45. I have tried Lipitor, Zocor, and Cholestid,
among others, but the only drug that reduces my Tg is Tricor,
which brings it down to about 170. To reduce my total Ch,
I have tried Niacin, but I have severe reactions to it for
dosages greater than 50 mg (itching, panting, sweating, etc.).
My physician has had me try the powders Cholestyramine and
Cholestipol, but they don't seem effective, and because of
their limitations as to when I can take them relative to
everything else (aside from the inconvenience and taste),
they are extremely inconvenient. I realize that one must
be careful in combining drugs that affect hepatic function,
(e.g. Tricor and Lipitor, which does lower my Ch), but can
it be done and do you have any other suggestions? I am a
44 year old male in good health, reasonably fit, and about
15 pounds overweight.

Answer: I'd probably take the Tricor. Lopid is a cousin and usually about the same effects, slightly cheaper generally. You can combine the lipitor and the tricor but this increases the liver toxicity and must be watched extremely closely. I only do this in extreme cases which are not responding to either one, but sounds like Tricor will work for you.

[posted 08/29/1999]
Question: I would like to know if chemo could cause a rise in cholestrol levels. My cholesterol levels were 153 on 6/12/98, 141 on 6/18/98, 176 on 7/2/98, 274 on 5/10/99 and 285 on 8/2/99. I had chemo (Fludarabine and Rituxan combination) from 6/98 thru 12/98. All cholestrol tests were fasting. My blood counts are still low. Could this be a reason for the high cholestrol readings?

Answer: Several things can raise Cholesterol levels. I have not seen reports of chemo doing it. But, different types of leukemia clearly can. I suspect other cancers also, but I have less data here.

[posted 08/5/1999]
Question: I have been on Zocor for nearly a year and my total Cholesterol has gone down from a high of 330 to 296. My LDL is 221. I was on 80mg of Zocor and now my MD
wants to put me on 40mg of Lipitor. My last blood test under heptatic panel showed "ALT SGPT" out of range at 53 (0-48 range).
What is Alt SGPT? I am also showing low testosterone. Is this a result of Zocor?

Answer: Zocor belongs to a class of drugs called HMG-CoA Reducatase Inhibitors. This class of drugs inhibits the enzyme in the liver responsible for endogenous production(cholesterol you make rather than absorb in your diet). Generally, it works a great deal better than the 10-15% you experiences. I would agree with the Lipitor, since it is a better inhibitor milligram for milligram. But, you may get similar results. Ensure, he/she has screened for hypothyroidism and diabetes mellitus-two potentially concurrent conditions which would limit effectiveness. Also, use of a concurrent binding resin may be very helpful. ALT SGPT are liver enzymes and are used to watch for potential liver toxicity-one of the few major side effects seen with this class of drug. Generally, we don't get very worried until the value is 2 or 3 times normal. 53 is elevated and bears watching but, if anything these tests are exceedingly sensitive and we watch for increasing trends and higher numbers. However, if it continues to rise would be a reason to limit the drug.

Back to Drug InfoNet Home Page.

Back to Doctor FAQ main page.

Send your impressions, comments, thoughts, etc. to webmaster@druginfonet.com






HON
FAQ Drug Info Disease Info Manufacturer Info Health Care News Health Info Become Panelist Health Care Orgs Medical References Government Sites Hospital Sites Medical Schools
Contact | Site Map | Search | Disclaimer | Mission Statement

© 1996-2005 DRUG INFONET, Inc. All rights reserved.